Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 4, 2018, 6:58 PM MDT for Wallace County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 6:58 PM MDT (00:58 UTC)
- Expired
- Jul 4, 2018, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Wallace County, KS
The radar
The Goodland radar (KGLD), 57 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:07 PM MDT | FLASH FLOOD | 1 Nnw Weskan, KS | WATER OVER MANY COUNTY ROADS AND HWY 40 IN A FEW LOCATIONS. SECOND-HAND REPORT OF UP TO 7.3 INCHES OF RAIN TOTAL IN WESKAN. |
| Jul 4, 7:07 PM MDT | FLASH FLOOD | 3 N Weskan, KS | PUBLIC REPORTED LOCALIZED URBAN FLOODING VIA TWITTER. ADDITIONALLY, COUNTY ROADS WERE FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 2796 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
553 WGUS53 KGLD 050058 FFWGLD KSC199-050400- /O.NEW.KGLD.FF.W.0027.180705T0058Z-180705T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 658 PM MDT WED JUL 4 2018 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Southwestern Wallace County in west central Kansas... * Until 1000 PM MDT. * At 658 PM MDT, emergency management reported heavy rain across the warned area. Greater than 5 inches of rain have fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Sharon Springs and Weskan. LAT...LON 3896 10204 3896 10171 3877 10171 3877 10204 $$ EV
1 follow-up statement
658 WGUS73 KGLD 050354 FFSGLD Flash Flood Statement National Weather Service Goodland KS 954 PM MDT WED JUL 4 2018 KSC199-050403- /O.EXP.KGLD.FF.W.0027.000000T0000Z-180705T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wallace KS- 954 PM MDT WED JUL 4 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WALLACE COUNTY WILL EXPIRE AT 1000 PM MDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3896 10204 3896 10171 3877 10171 3877 10204 $$ 024
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 5:43 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 4, 5:43 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Goodland KS 543 PM MDT Wed Jul 4 2018 .SHORT TERM...(This evening through Saturday) Issued at 324 PM MDT Wed Jul 4 2018 Main forecast issues will be locally heavy rainfall/flash flooding and severe weather into Thursday night. Satellite showing an amplified pattern from the Pacific into eastern North America. A slow moving cold front extending from central South Dakota into western Nebraska and northern Colorado was moving slowly toward the area. A prefrontal trough extended from a low over southeast Colorado into central Nebraska. Subtropical moisture in the southwest flow aloft was streaming into the area. Models at mid levels were doing fine with maybe the Nam doing just a little better. Models seemed to start out fine with the low level thermal field. Tonight...Currently prefrontal trough is over the western portion of the area, roughly along the Colorado border. Weak shortwave trough is just west of our area. Weak right rear quadrant looks to be over most of the area through the evening. At this time, isolated thunderstorms have developed near the western end of the forecast area and not too far south of the area. The southern convection is along a subtle convergence area. Two caveats to having an increase in coverage to the thunderstorms. Heights are rising over the area and the MLcinh is holding except for the far southern and western portions of the area. The deepest lift transitions from the western portion of the area through the evening then into the north for the rest of the night. In general the models are concentrating the thunderstorms in the northern and western portions of the area. However, the Cams would indicate mesoscale processes will prevail and different places get convective bullseyes. In that regards, models indicate eastern Cheyenne and Kit Carson counties could get a lot of rain. To summarize, thunderstorms should move from Colorado to the northeast along the Nebraska and Kansas border then southeast. Due to upslope winds in the far north and northwest, the significant hail parameter is bullseyeing that area. Otherwise, I believe it should be a wind threat elsewhere. High PWs and slow storm motions will make for locally heavy rainfall. Thursday/Thursday night...Very hard to pin down details in a weak wind field and forcing setup. At the same time area will have good low level upslope and a moist unstable air mass. Mid level ridge is near to just north of the area which will essentially leave the area in light easterly flow. It is possible that there could be lingering rainfall in the morning. Weak shortwave trough moving in from the east combined with the upslope will cause thunderstorms over the southern and western portions of the area. Problem in this flow is that storms do not move very far from where they form. Mesoscale influences will probably be the main forcing mechanism. So will leave what the blend gave me but have little confidence in them. Believe the locally heavy rainfall will be a little bigger threat than the severe threat. Friday/Friday night...Should be some lingering thunderstorms in the morning. Otherwise the same general setup remains as Thursdays except the wind is more south to southeast. The flow and forcing is very weak with mesoscale influences governing where storms form and move. The forecast blend gave me slight chance to chance pops and really cannot argue or improve on it. Very low confidence. Potential for locally heavy rainfall remains but really hard to say where. Saturday...Looks like a stronger wave as the 700 mb ridge shifts east but the forecast blend keeps little if any pops around. This has the potential to be more than current blend. Stay tuned. .LONG TERM...(Thursday night through Wednesday) Issued at 120 PM MDT Wed Jul 4 2018 An upper level high sits over the western US keeping typical summer conditions with high temperatures and chances for thunderstorms each evening Saturday through Wednesday. Upper level shortwaves increase thunderstorm chances Sunday night. Moisture returns into the central Plains Tuesday night leading to increasing thunderstorm chances next week. A trough forms Monday night moving eastward over the northern Plains Wednesday night bringing chances of thunderstorms. The ECMWF becomes more progressive spatially compared to the GFS Tuesday night showing more of a shortwave trough moving quickly across the far northern Plains Tuesday night. Based on the 06Z to 12Z runs of the ECMWF and GFS, the ECMWF will most likely slow down the progression of the trough leading to less spatial discrepancy between the two models. At the end of next week, a ridge will begin to build along the western US bringing summer conditions once again. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 538 PM MDT Wed Jul 4 2018 Scattered showers and thunderstorms at both KGLD and KMCK tonight will be the main concern. Radar trends at 2330z show storms developing near both terminals, with a slow drift to the north. Greatest threat from these storms will be strong/severe wind gusts and heavy rainfall due to slow storm motions. Storms will wind down by late evening at KGLD, may persist into the overnight hours at KMCK. Expecting another round of showers and thunderstorms to develop Wednesday afternoon across the region with the overall pattern not changing. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...NEWMAN AVIATION...024
Hazardous weather outlook, Jul 4, 10:41 AM MDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1041 AM MDT Wed Jul 4 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1041 AM MDT Wed Jul 4 2018 /1141 AM CDT Wed Jul 4 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are expected to develop around 3 PM MDT (4 PM CDT) increasing in coverage through the mid to late evening hours before slowly decreasing from west to east after midnight. The greatest chance for severe thunderstorms will extend from Yuma county to along the Kansas and Nebraska border. Large hail to around one inch in diameter and wind gusts to 65 mph will be the primary threats. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... There is a marginal threat for severe thunderstorms along and west of the Colorado Kansas border Thursday afternoon and evening. Large hail, damaging winds and locally heavy rainfall will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 PM MDT.
In the hours before
Special weather statement, Jul 4, 3:22 PM MDT, 3 hours 36 minutes before
Special Weather Statement National Weather Service Goodland KS 322 PM MDT WED JUL 4 2018 COZ091-092-042130- Kit Carson County CO-Cheyenne County CO- 322 PM MDT WED JUL 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 330 PM MDT... At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Boyero, or 29 miles south of Flagler, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wild Horse and Aroya. LAT...LON 3907 10316 3920 10300 3887 10279 3874 10316 TIME...MOT...LOC 2122Z 236DEG 28KT 3887 10312 EV
Special weather statement, Jul 4, 4:59 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
459 PM MDT WED JUL 4 2018
COZ092-KSZ027-042330-
Cheyenne County CO-Wallace KS-
459 PM MDT WED JUL 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND WEST CENTRAL WALLACE COUNTIES IN WEST
CENTRAL KANSAS UNTIL 530 PM MDT...
At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Weskan, or 15 miles west of Sharon Springs, moving
northeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Weskan and Arapahoe.
LAT...LON 3883 10218 3905 10212 3905 10205 3896 10179
3881 10192 3879 10204
TIME...MOT...LOC 2259Z 203DEG 9KT 3886 10204
EVLocal storm report, Jul 4, 5:30 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 2 SE WESKAN 38.83N 101.93W
07/04/2018 M70 MPH WALLACE KS MESONET
&&Local storm report, Jul 4, 6:35 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM MDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 13 S WHEELER 39.57N 101.69W
07/04/2018 E1.00 INCH CHEYENNE KS EMERGENCY MNGR
ON THE CHEYENNE/SHERMAN COUNTY LINE, 1 MILE
EAST OF HWY 27.
&&Local storm report, Jul 4, 6:57 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM FLASH FLOOD WESKAN 38.87N 101.96W
07/04/2018 WALLACE KS PUBLIC
OVER 5 INCHES OF RAIN MEASURED BEFORE THE
RAIN GAUGE OVERFLOWED. WATER RUNNING OVER
ROADS IN WESKAN.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:29 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Jul 5, 2:00 AM MDT | Special Weather Statement | GLD | Norton | 30 min |
| Jul 5, 2:55 AM MDT | Special Weather Statement | GLD | Norton | 65 min |
| Jul 5, 3:49 AM MDT | Special Weather Statement | GLD | Graham, Norton, Sheridan | 56 min |
| Jul 5, 4:09 AM MDT | Flash Flood Warning | GLD | Graham, Norton, Sheridan | 3 hr |
| Jul 5, 5:12 AM MDT | Special Weather Statement | GLD | Gove, Graham, Norton | 63 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.